Phenobarbitone is a UK-classified Category One epilepsy medicine. Hence, clinically relevant differences between different brands of phenobarbitone may occur, despite bioequivalence having been demonstrated and pharmaceutical formulations being the same between brands.2
Although not usual practice, during this brand change it is important for health professionals to monitor serum phenobarbital concentrations in patients with epilepsy, to check that these remain at the same level before and after the medication change.
Testing for serum phenobarbital concentration should be performed on samples collected at trough (pre-dose) periods and by the same laboratory, to maintain consistency.
Four occasions are recommended for testing relative to the time of the patient changing phenobarbitone brands.3
- Three weeks prior to the change (baseline 1).
- Within the week prior to the change (baseline 2).
- Within the first week of the change – ideally four to 10 days after the first dose of the new brand.
- One month after the change.
Prescribers will need to monitor the results of these blood tests.
The formal therapeutic range for serum phenobarbital concentration is derived from group average data, and can differ between laboratories.
Some clinicians may find their patient’s serum phenobarbital concentration is less than the lower limit of this range and therefore considered sub-therapeutic. However, if the patient’s phenobarbitone dose is providing a clinically therapeutic effect and the patient is well-managed, there is no need to increase the dose in order to meet the lower limits of the serum phenobarbital formal therapeutic range.3
A variation of ±10 per cent between the two baseline measurements is considered stable. However, appreciable variation indicates instability and, in this case, a patient will require closer monitoring of their serum phenobarbital concentrations after the brand change, especially early on.3
What to expect if phenobarbital levels are too low or high
Effects of reduced phenobarbital levels include:3
- sleep difficulties
- insufficient clinical effects, including seizure activity.
Effects of increased phenobarbital levels may include:3
- mood changes
Once phenobarbital serum levels increase above the therapeutic range, the patient is at substantial risk of adverse effects. Symptoms of barbiturate toxicity vary between individuals but commonly include:4
- difficulty thinking
- decreased level of consciousness
- bradycardia or rapid and weak pulse
- poor coordination
- muscle weakness
- decreased temperature
- dilated or contracted pupils.
Deaths have resulted from marked respiratory depression, hypotension and coma.